Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 21, 2017, 4:16 AM MDT for Ziebach County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2017, 4:16 AM MDT (10:16 UTC)
- Expired
- Aug 21, 2017, 5:00 AM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Ziebach County, SD
The radar
The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:58 AM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 1:58 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 158 AM MDT Mon Aug 21 2017 .DISCUSSION...(Today Through Sunday) Issued at 156 AM MDT Mon Aug 21 2017 A weak wave moving through zonal flow is helping to create some scattered thunderstorms across northwestern SD. Satellite shows some low clouds developing across Nebraska and portions of the western SD plains. Surface high is over eastern ND/northern MN, and with low pressure over eastern WY, winds across the CWA are southeasterly around 10-15 kts. Temperatures are in the lower 60s. Upper wave will slide through the northern plains today, and winds across the CWA will become northerly as the surface trough shifts east. Southeasterly flow and theta-e advection will continue across south central SD through the morning. Hi-res models are showing thunderstorms over south central SD late morning/early afternoon, and with MLCAPE around 2000 J/kg and 0-6 km shear of 30-40 kts, some strong to severe storms will be possible. Although morning fog/low clouds across south central/southwestern SD should dissipate by the time of the eclipse, skies across central SD are still expected to be mostly cloudy. However, far western SD and especially northeastern WY should see some clearing. Highs today will be in the lower 80s. An upper ridge will keep weather warm and dry through the middle of the week. Chances for showers and thunderstorms will increase towards the end of the week as a Canadian low pressure system flattens the ridge. This system should shift east of the region by the weekend, and another ridge is expected to build over the western CONUS, potentially persisting through early next week. Near average temperatures in the 80s are expected through the week. && .AVIATION...(For the 06Z TAFS Through 06Z Monday Night) Issued At 1124 PM MDT Sun Aug 20 2017 Isolated/scattered -TSRA will continue overnight and shift east/southeast through Monday afternoon. Local MVFR conditions expected with the strongest storms. MVFR/local IFR ST will develop over south central SD overnight and push toward the Black Hills by 12z affecting the KRAP terminal. As winds turn north Monday morning, ST will ship back out and clear the CWA late in the day. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Helgeson
Hazardous weather outlook, Aug 21, 3:09 AM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 309 AM MDT Mon Aug 21 2017 SDZ001-012-024>030-041-072-074-WYZ054>058-071-221300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 309 AM MDT Mon Aug 21 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-031-032-042>044-046-047-049-073-221300- Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains- Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains- 309 AM MDT Mon Aug 21 2017 /409 AM CDT Mon Aug 21 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will move across the area today, mainly this morning. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 21, 12:27 AM MDT, 3 hours 49 minutes before
Special Weather Statement National Weather Service Rapid City SD 1227 AM MDT MON AUG 21 2017 SDZ013-014-210700- Ziebach SD-Northern Meade Co Plains SD- 1227 AM MDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ZIEBACH AND NORTHEASTERN MEADE COUNTIES UNTIL 100 AM MDT... At 1226 AM MDT, Doppler radar was tracking a strong thunderstorm near Opal, or 24 miles southwest of Faith, moving east at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Durkee Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4468 10247 4485 10256 4501 10195 4479 10184 TIME...MOT...LOC 0626Z 250DEG 35KT 4479 10242 Carstens
Special weather statement, Aug 21, 1:35 AM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
135 AM MDT MON AUG 21 2017
SDZ002-014-210800-
Perkins SD-Ziebach SD-
135 AM MDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND EAST
CENTRAL PERKINS COUNTIES UNTIL 200 AM MDT...
At 134 AM MDT, Doppler radar was tracking a strong thunderstorm near
Chance, or 31 miles northwest of Faith, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meadow, Chance and Owen Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4547 10200 4547 10190 4548 10186 4533 10183
4532 10243 4550 10246 4558 10200
TIME...MOT...LOC 0734Z 268DEG 29KT 4542 10234
CarstensSpecial weather statement, Aug 21, 2:34 AM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Rapid City SD 234 AM MDT MON AUG 21 2017 SDZ002-014-210915- Perkins SD-Ziebach SD- 234 AM MDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND SOUTHEASTERN PERKINS COUNTIES UNTIL 315 AM MDT... At 234 AM MDT, Doppler radar was tracking a strong thunderstorm near Usta, or 19 miles north of Faith, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glad Valley, Usta, Thunder Butte and Iron Lightning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4520 10222 4538 10222 4542 10156 4515 10157 TIME...MOT...LOC 0834Z 271DEG 26KT 4530 10212 Carstens
Special weather statement, Aug 21, 3:32 AM MDT, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
332 AM MDT MON AUG 21 2017
SDZ014-211015-
Ziebach SD-
332 AM MDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZIEBACH COUNTY UNTIL 415
AM MDT...
At 331 AM MDT, Doppler radar was tracking a strong thunderstorm near
Red Elm, or 8 miles east of Faith, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle Butte, Dupree, South Eagle Butte, Red Elm and Intersection of
Highway 63 and BIA Road 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4500 10150 4499 10114 4484 10114 4489 10196
4507 10196 4509 10149
TIME...MOT...LOC 0931Z 271DEG 49KT 4498 10186
CarstensThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:27 AM MDT | Special Weather Statement | UNR | Ziebach | 33 min |
| Aug 21, 1:35 AM MDT | Special Weather Statement | UNR | Perkins | 25 min |
| Aug 21, 2:34 AM MDT | Special Weather Statement | UNR | Ziebach | 41 min |
| Aug 21, 3:32 AM MDT | Special Weather Statement | UNR | Ziebach | 43 min |
| Aug 21, 3:34 AM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 56 min |
| Aug 21, 4:30 AM MDT | Special Weather Statement | UNR | Ziebach | 30 min |
| Aug 21, 5:04 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 41 min |
| Aug 21, 5:37 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 53 min |
| Aug 21, 6:22 AM MDT | Special Weather Statement | UNR | Haakon | 38 min |
| Aug 21, 6:53 AM MDT | Special Weather Statement | UNR | Haakon | 52 min |
| Aug 21, 7:47 AM MDT | Special Weather Statement | UNR | Jones | 58 min |
| Aug 21, 8:42 AM MDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 63 min |
| Aug 21, 9:51 AM MDT | Special Weather Statement | UNR | Mellette, Todd, Tripp | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.